Lightning, Cedar
- When
- April 14, 8:00 PM CST
- Where
- Cedar County, 0.69 mi S of Stanwood
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 41.890, -91.150
Lightning caused a house fire in Stanwood at 669 State Highway 38.
A warm front lifting northward across the region on April 14, 2012 brought a round of severe thunderstorms during the late afternoon through much of the evening hours. Large hail and damaging winds were reported across eastern Iowa and western Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A warm front lifting northward across the region on April 14, 2012 brought a round of severe thunderstorms during the late afternoon through much of the evening hours. Large hail and damaging winds were reported across eastern Iowa and western Illinois. A tornado occurred at Hedrick, Iowa in Keokuk county. Following the passage of the warm front there was increasing mid and upper level forcing and instability in place. There was adequate elevated instability as well as sufficient shear to trigger the severe thunderstorms. Three aircraft were damaged at the Quad Cities International Airport near Moline, Illinois. A house was partially unroofed near the airport and a highway sign was also blown over. The automated wind sensor recorded 78 mph winds at the airport. An EF1 tornado occurred in the comma-head of a bow echo along a path from 1 mile west of Hedrick to just west of Martinsburg. Total path length was about 3 miles. Power lines were downed, trees snapped, a machine shed wall was blown in, grain bins were damaged, a shed was destroyed, and the ball park was damaged. Approximately 10 homes were damaged in Hedrick along with rural farmsteads. A deputy police car was turned around and fell into a ditch. Numerous trees were also blown down. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 14, 5:28 PM CST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 628 PM CDT SAT APR 14 2012 .AVIATION... A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE TERMINALS THIS EVENING AS A WARM FRONT MOVES NORTH INTO MINNESOTA. CURRENT VFR TO PERIODS OF MVFR CLOUDS CAN BE EXPECTED THROUGH MIDNIGHT. THE STRONGEST STORMS WILL PRODUCE BRIEF INTERVALS OF IFR CONDITIONS DUE TO HEAVY RAIN AND LOW CLOUD BASES. CONDITIONS WILL BECOME PARTLY CLOUDY AFTER 06Z WITH VFR AND HIGHER END MVFR CONDITIONS INTO THE MID MORNING HOURS WITH POSSIBLE LOW LEVEL WIND SHEAR TOWARD DAYBREAK. SUNDAY...SKIES WILL BECOME PARTLY CLOUDY AND WINDY WITH VFR CONDITIONS BY 16Z. SOUTH WINDS WILL INCREASE TO 20 TO 30+ KTS WITH POSSIBLE HIGHER GUSTS TO NEAR 40 KTS AT TIMES. AFTER 20Z...A FEW ISOLATED,..FAST MOVING THUNDERSTORMS MAY DEVELOP THAT COULD BE SEVERE THROUGH 16/03Z. NICHOLS && .PREV DISCUSSION... /ISSUED 309 PM CDT SAT APR 14 2012/ SYNOPSIS... A WARM FRONT DRAPED FROM NEAR ST. LOUIS EXTENDS WEST ACROSS NORTHERN MISSOURI...AND SOUTHERN NEBRASKA BACK TO A SURFACE LOW SOUTHWEST OF GOODLAND KANSAS ALONG KS/CO BORDER. A LARGE AREA OF CONVECTION HAS FORMED OVER EASTERN NEBRASKA AND WESTERN IOWA...SOUTH ACROSS KANSAS TO EVEN NORTHWEST OKLAHOMA. THIS CONVECTION IS ROOTED IN THE DEEP WARM MOIST CONVEYOR BELT AHEAD OF THE SURFACE LOW...WITH SOME DECENT CAPE AND FAIRLY SIGNIFICANT SHEAR. THIS AREA OF CONVECTION IS IMPORTANT TO WATCH AS IT SHOULD SLOWLY OOZE OUR DIRECTION THIS EVENING. LE SHORT TERM...TONIGHT AND SUNDAY... THIS WILL BE A VERY ACTIVE PERIOD WITH TWO MAIN ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED TO MOVE THROUGH THE AREA IN THE NEXT 24 HOURS. MODELS ARE DOING HALFWAY DECENTLY AT THIS TIME...BUT THIS IS CONVECTION AND EXPECT SOME DEVIATIONS FROM THE MODELS OVERNIGHT. THE CONVECTION OUT WEST SHOULD CONTINUE TO MOVE DOWNSTREAM EAST WITH THE MID LEVEL WINDS...BUT WILL BE AIDED BY THE INCREASING CONVERGENCE AND MOISTURE TRANSPORT ALONG THE 850MB FRONT AS THE ENTIRE SYSTEM SLOWLY MOVES OUR DIRECTION. ALSO...SURFACE DESTABILIZATION IS HAPPENING ACROSS OUR SOUTH AS THE LOW STRATUS IS CLEARING OUT AND SUNSHINE IS MAKING IT TO THE SURFACE. TEMPERATURES ACROSS THE SOUTH HAVE NOW RISEN INTO THE MID TO UPPER 60S...WITH LOW 60S DEWPOINTS. NOT MUCH INSTABILITY YET...BUT IT WILL CONTINUE TO INCREASE...AND THERE IS ALSO A FAIR AMOUNT OF INSTABILITY SOUTH OF THE WARM FRONT WHERE IT CROSSES NORTHEAST MISSOURI. SURFACE PRESSURE FALLS ARE STILL FOCUSED OUT WITH THE WESTERN CONVECTION... BUT WE DO HAVE SOME PRESSURE FALLS ACROSS THE ENTIRE CWA. THUS...HAVE GONE WITH SOME FAIRLY HIGH POPS FOR THIS EVENING AS THE CONVECTION ROLLS ACROSS THE CWA...BUT THEN DECREASING AGAIN AFTER MIDNIGHT AS IT FOLLOWS THE WARM FRONT AND SHIFTS MORE NORTHEAST. MIN TEMPS TONIGHT TO REMAIN MILD...ONLY DROPPING TO AROUND 60. WINDS OVERNIGHT TO RANGE IN THE 8 TO 15 MPH RANGE AWAY FROM THUNDERSTORMS. MAIN THREAT FROM THE THUNDERSTORMS TONIGHT IS FOR LARGE HAIL...AND THAT MAINLY WITH THE FIRST SEVERAL STORMS TO MOVE IN. AFTER THAT...SOUNDINGS TO GET TOO SATURATED FOR GOOD HAIL PRODUCTION. BETTER DYNAMICS SHOULD KEEP THE WIND THREAT WELL WEST. SUNDAY THE ATTENTION SHIFTS TO THE WARM...SOMEWHAT UNSTABLE AIRMASS WE WILL HAVE OVER THE AREA. WARM FRONT WILL HAVE SHIFTED WELL NORTH OF THE FORECAST AREA AND EXPECT A FAIRLY SIGNIFICANT SEVERE THUNDERSTORM RISK ALONG IT TOMORROW. HOWEVER...WE WILL BE LEFT WITH A FAIR AMOUNT OF DEBRIS CLOUDS IN THE WAKE OF THE OVERNIGHT CONVECTION AGAIN...AND WHILE WE ARE GOING TO GET A FAIRLY NICE DRYLINE IN HERE SUNDAY AFTERNOON...THE CLOUDS WILL LIMIT OUR HEATING AND INSTABILITY AND THE LIKELIHOOD OF GETTING SEVERE WEATHER AHEAD OF IT LOOKS LESS. THUS...THE SLIGHT RISK THAT HAS BEEN SENT OUT BY SPC FOR SUNDAY. MUCH IS GOING TO DEPEND UPON WHAT HAPPENS THE REST OF TODAY AND TONIGHT...AND WILL HAVE TO MONITOR THIS IN THE NEXT SEVERAL HOURS. HIGH TEMPS WILL ALSO DEPEND ON CLOUDS...SO THERE IS A FAIRLY LARGE BUST POTENTIAL FOR SUNDAY ALL AROUND. ..LE.. LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY CONVECTION IN SOME FORM OF A LINEAR MCS...POSSIBLY SEVERE...SHOULD BE OVER THE EASTERN HALF OF THE CWFA AT SUNSET. SAID MCS WILL EXIT THE CWFA BY MIDNIGHT. LINGERING CONVECTION BEHIND THIS MCS WILL DISSIPATE A FEW HOURS AFTER SUNSET. AFTER MIDNIGHT QUIET CONDITIONS ARE EXPECTED AS THE DRY SLOT MOVES THROUGH THE AREA. WRAP AROUND CLOUDS ON MONDAY COMBINED WITH A WEAK IMPULSE ALOFT MAY BE ENOUGH TO GET SOME SHOWERS GOING. LAPSE RATES WILL BE THE STEEPEST FROM MID DAY ON BUT THE WEAK IMPULSE WILL BE EAST OF THE CWFA. CLOUD COVER WILL SUPPRESS TEMPERATURES TO BELOW NORMAL IN THE NORTH TO AROUND NORMAL OVER THE REMAINDER OF THE AREA. HIGH PRESSURE BUILDS INTO THE AREA MONDAY NIGHT/TUESDAY PROVIDING QUIET AND DRY CONDITIONS. CLOUD COVER AND WIND WILL BE THE KEY BUT THERE APPEARS TO BE A POTENTIAL FOR AT LEAST FROST NORTH OF HWY 30. IF SKIES CLEAR AND WINDS BECOME LIGHT THEN THE POTENTIAL EXISTS FOR A FREEZE OVER THE NORTHERN QUARTER TO THIRD OF THE CWFA. TUESDAY NIGHT ON... MODEL CONSENSUS DEVELOPS RETURN FLOW TUES NIGHT WITH A STORM SYSTEM PASSING GENERALLY NORTH OF THE AREA. THERE ARE QUESTIONS ON WHETHER OR NOT SUFFICIENT MOISTURE WILL BE AVAILABLE TO GENERATE PRECIP WITH THE SHORTWAVE PASSING THROUGH THE AREA. SO...THE SCHC POPS GENERATED BY THE CONSENSUS LOOKS REASONABLE FOR NOW. COLD FRONT FROM SAID SYSTEM WILL MOVE THROUGH THE AREA ON WEDNESDAY/WED EVENING. THE CONSENSUS SCHC/CHC POPS LOOKS REASONABLE. MODELS START DIVERGING BEGINNING THURSDAY. CONSENSUS GIVES SCHC/CHC POPS WHICH APPEARS TO BE TIED TO THE ONLY DGEX RUN. THE MODELS GENERALLY AGREE THAT ANOTHER STORM SYSTEM WILL MOVE THROUGH THE MIDWEST THURS NIGHT/FRI WITH CONSENSUS PUTTING THE HIGHER POPS...LIKELY...THURS NIGHT WITH CHC POPS FRIDAY. THE MODELS GENERALLY HAVE HIGH PRESSURE BUILDING IN FOR FRIDAY NIGHT THROUGH SATURDAY WITH MAINLY DRY CONDITIONS. 08 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && NICHOLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 501 AM CDT SAT APR 14 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-151015- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 501 AM CDT SAT APR 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL AFFECT AREAS GENERALLY SOUTH OF INTERSTATE 80 DURING THE MORNING...HOWEVER SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING AS A WARM FRONT LIFTS NORTH ACROSS THE AREA. THERE IS THE POTENTIAL THAT SOME OF THE STORMS MAY BE STRONG TO SEVERE...WITH LARGE HAIL THE MAIN THREAT. THE SHOWER AND THUNDERSTORM ACTIVITY IS FORECAST TO CONTINUE INTO THE OVERNIGHT HOURS...HOWEVER THE THREAT FOR SEVERE STORMS IS EXPECTED TO DIMINISH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A LARGE STORM SYSTEM WILL MOVE PAST THE AREA SUNDAY...WITH ONE FINAL ROUND OF THUNDERSTORMS POSSIBLE. THERE IS A SLIGHT RISK OF SEVERE STORMS SUNDAY...OVER MUCH OF THE OUTLOOK AREA. THE MAIN THREAT WILL BE DAMAGING WINDS...WITH LARGE HAIL AND A LOW POSSIBILITY OF A TORNADO ALSO POSSIBLE IN THE STRONGEST STORMS. IN ADDITION TO THUNDERSTORMS SUNDAY...STRONG SOUTH WINDS WILL BE SUSTAINED AT 20 TO 30 MPH...WITH GUSTS TO 45 MPH POSSIBLE. THE NEXT THREAT FOR THUNDERSTORMS IS BY THURSDAY...HOWEVER IT IS TOO EARLY TO DETERMINE ANY SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE SATURDAY AFTERNOON AND EVENING. STOFLET/ERVIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 640 PM CDT SAT APR 14 2012 IAZ040>042-051>054-063>068-076>078-087-088-098-ILZ001-002-007-009- 015-016-024-150500- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-VAN BUREN-JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE- ROCK ISLAND-HENRY IL-MERCER- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO... IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF... DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD... MOUNT PLEASANT...KEOSAUQUA....GALENA...FREEPORT...MOUNT CARROLL... STERLING...ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...ALEDO 640 PM CDT SAT APR 14 2012 ...LARGE AREA OF THUNDERSTORMS AND SHOWERS TO OVERSPREAD THE REGION BETWEEN 7 AND 10 PM... A DEVELOPING AREA OF THUNDERSTORMS AND SHOWERS IN SOUTHWESTERN AND SOUTH CENTRAL IOWA WILL MOVE NORTHEAST ACROSS THE AREA BETWEEN 7 AND 10 PM. WIDESPREAD MODERATE TO HEAVY RAINFALL CAN BE EXPECTED WITH MOST LOCATIONS RECEIVING A HALF TO OVER 1.5 INCHES BY MIDNIGHT. ISOLATED AMOUNTS OVER 2 INCHES ARE POSSIBLE. RAINFALL RATES TO OVER AN INCH AN HOUR CAN BE EXPECTED WITH SOME PONDING OF WATER IN LOW LYING LOCATIONS IN LOCATIONS THAT RECEIVE OVER AN INCH OF RAIN. THE STRONGEST STORMS...MAINLY SOUTH OF I-80...MAY PRODUCE PEA TO PENNY SIZED HAIL AND GUSTY WINDS TO OVER 40 MPH ALONG WITH THE HEAVY RAIN. NICHOLS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 845 PM CDT SAT APR 14 2012 IAZ051-052-063-064-076-077-087-150345- BENTON-LINN-IOWA-JOHNSON-KEOKUK-WASHINGTON-JEFFERSON- INCLUDING THE CITIES OF...VINTON...CEDAR RAPIDS...MARENGO... IOWA CITY...SIGOURNEY...WASHINGTON...FAIRFIELD 845 PM CDT SAT APR 14 2012 ...STRONG THUNDERSTORMS POSSIBLE THROUGH 1030 PM... AT 840 PM CDT...DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS FROM MARSHALLTOWN TO KNOXVILLE MOVING NORTHEAST AT 35 MPH. THESE STORM WILL PRODUCE STRONG WINDS OF 35 TO 45 MPH OR HIGHER AND POSSIBLY HAIL UP TO THE SIZE OF NICKELS ALONG WITH VERY HEAVY RAIN. THESE STORMS WILL REACH THE GREATER I-380 CORRIDOR BETWEEN 945 AND 1015 PM. NICHOLS
The Quad Cities radar (KDVN), 56 km away, was scanning. The volume nearest the first event began at 02:00 UTC.
4 thunderstorm wind, 3 hail, 1 lightning, 1 tornado. Local standard time, as filed.
Lightning caused a house fire in Stanwood at 669 State Highway 38.
A trained spotter reported nickel size hail near Richland.
A tree fell on a house on 11th Street and 2nd avenue in Belle Plaine.
From 930 pm to 945 pm some power lines were blown down and some wind damage occurred from 4 miles west of Hedrick eastward along Highway 78 to Ollie.
An EF1 tornado occurred in the comma-head of a bow echo along a path from 1 mile west of Hedrick to just west of Martinsburg. Total path length was about 3 miles. Power lines were downed, trees snapped, a machine shed wall was blown in, grain bins were damaged, a shed was destroyed, and the ball park was damaged. Approximately 10 homes were damaged in Hedrick along with rural farmsteads. A deputy police car was turned around and fell into a ditch. Numerous trees were also blown down.
Law enforcement reported half dollar size hail near Ollie.
Law enforcement estimated 50 to 60 mph winds near Ollie.
Trees were reported down near Ely by the Linn county emergency manager.
The public reported quarter size hail near Wayland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyThe tornado archive for Iowa, 2012Warnings in Iowa, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372575, 372572, 372579, 372578, 372581, 372573, 372576, 372577, 372574.